Medication problem

Whether new to RLS or new to the site, we welcome you and invite you to share your history and experiences with RLS/WED, introduce yourself, and ask questions. Successful treatment starts with a solid understanding of this disease.
Post Reply
Jpex
Posts: 3
Joined: Mon Nov 10, 2014 2:25 am

Medication problem

Post by Jpex »

Hello, I live in rural area of Oregon and have had RLS since my 20s. I am now 73. Like many others on this site I suffer badly at times. I have been prescribed 2.25 mg Mirapex ER daily. AS I get older, I have had to increase the dosage. The side effects of the drug have a significant impact on my life, especially the narcolepsy like symptoms during the day and inability to sleep during the night. I visited a new Neurologist recently and he wanted to get me off Mirapex and on to Gabapentin. What he prescribed was 600mg Gabapentin daily to be taken at 6pm and then the Mirapex at 8pm (2.25).
He said we needed to taper off the Mirapex but did not offer a taper schedule, only to come back in three months. I looked up the side effects of Gabapentin and that did not look good either. From what I read, I may be too far along for Gabapentin to be effective anyway. Thoughts?
Does this medication scheme seem ok to others on this site? I am concerned and have not started the Gabapentin yet. Looking for suggestions from other RLS people or experts on this site. I don't care if you are an M.D. or not. Experience matters.

ViewsAskew
Moderator
Posts: 16259
Joined: Thu Oct 28, 2004 6:37 am
Location: Los Angeles

Re: Medication problem

Post by ViewsAskew »

Hi jpex - I am too tired to make an intelligible response. Just wanted to say hi and that someone will be along shortly, I am sure, to provide some suggestions.
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

stjohnh
Posts: 1164
Joined: Sun Feb 14, 2016 3:13 pm
Location: Palo Alto, California

Re: Medication problem

Post by stjohnh »

Hi Jpex, welcome.
It is a good sign the neurologist wants you to get off Mirapex, the last few years have seen a dramatic increase in the recognition that Mirapex and other dopamine agonists are a short term RLS treatment with lots of side effects.

Switching from Mirapex to gabapentin is in line with RLS recommendations. However, your concern that the gabapentin may not be strong enough to control your RLS symptoms is reasonable. The ideal plan probably would be to taper the Mirapex and start gabapentin while still on the Mirapex, and have some opioid available for bad days until you can get completely off the Mirapex and determine how well gabapentin alone would work for you.

Be aware that gabapentin dosing varies MUCH more from patient to patient than most meds. 300 mg of gabapentin nearly puts me in a coma, 50 mg works well for me, but others sometimes need much more, sometimes 2000mg or more. So be aware of this, and be prepared to have a much greater or much less strong response than anticipated.
j
Blessings,
Holland

Jpex
Posts: 3
Joined: Mon Nov 10, 2014 2:25 am

Re: Medication problem

Post by Jpex »

Great. To hear the responses, has anyone gone through this medication change? is there a suggestion or plan on how to taper the Mirapex? Did anyone experience increased side effect from the combination of drugs?

Rustsmith
Moderator
Posts: 5148
Joined: Sat Sep 28, 2013 9:31 pm
Location: Colorado Springs, Colorado

Re: Medication problem

Post by Rustsmith »

jpex, I started taking gabapentin just shortly after I started on Mirapex and never had any problems with the combination. In fact, my current medication cocktail includes an opioid along with gabapentin and Mirapex and the three seem to complement each other in what they do.

At one point when I was going through augmentation, I was up to 1mg of Mirapex while I was waiting to get an appointment with a new doctor. I remember that as a totally miserable six months. But I was also fortunate in that my new doctor put me on methadone and I was immediately able to drop from 1mg to 0.25mg with no problems. HOWEVER, you are at 2.25mg which is totally different. My suspicion is that you will need to slowly decrease your dose over a period of weeks before you will be able to actually stop. BUT, I am not a doctor and don't know enough about the rest of your health to know what sort of complications you might experience. This is going to be difficult process for you and absolutely needs to be done under the direction of a doctor who understands treating patients with serious augmentation. If your current doctor does not know how to do this, then you need to find one who does. This is not a situation where self-treatment or self-medication should be considered.
Steve

Augmentation Evaluation http://bb.rls.org/viewtopic.php?f=4&t=9005

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

Jpex
Posts: 3
Joined: Mon Nov 10, 2014 2:25 am

Re: Medication problem

Post by Jpex »

Thank you it helps that it worked out for you. Guess I will get started.

Rustsmith
Moderator
Posts: 5148
Joined: Sat Sep 28, 2013 9:31 pm
Location: Colorado Springs, Colorado

Re: Medication problem

Post by Rustsmith »

Jpex, although I got through getting off of Mirapex, I had the "luxury" of doing it with methadone. Opioids are able to cover the Mirapex withdrawal symptoms. My doctor was very willing to provide methadone because my RLS is so severe that I was going to have to go onto an opioid afterwards anyway. But finding a doctor who is willing to prescribe opioids these days can be extremely challenging and many of have gotten off of Mirapex without them describe it as the most difficult thing that they have ever faced. I truly wish you luck with this endeavor.
Steve

Augmentation Evaluation http://bb.rls.org/viewtopic.php?f=4&t=9005

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

Polar Bear
Moderator
Posts: 8010
Joined: Tue Dec 26, 2006 4:34 pm
Location: N. Ireland

Re: Medication problem

Post by Polar Bear »

I very slowly weaned off a high dose of ropinerole (a similar drug to mirapex) by adding Lyrica (a similar drug to gabapentin).
I asked my Dr to prescribe the usual daily dose requirement but to have it made up in low dose pills. This gave me the leeway to reduce gently at each step. As the ropinerole went down the lyrica went up.
(You are on a quite high dose of mirapex.)

However ....... I was also taking codeine and this dosage remained the same.
I am now ropinerole free and use Codeine and lyrica.

I do think you would benefit from an opioid to support your reduction.
Betty
http://www.willis-ekbom.org/about-rls-wed/publications
Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation

badnights
Moderator
Posts: 5870
Joined: Tue Mar 10, 2009 4:20 pm
Location: Northwest Territories, Canada

Re: Medication problem

Post by badnights »

Yes, you need to get off the high dose of Mirapex you're on. But yes also, your neurologist is fumbling in the dark a bit. Gabapentin by itself likely won't see you through the withdrawal from Mirapex, so either you will suffer (but you will live; others have done it) or you might be able to get a prescription for temporary use of a potent opioid.

The side effect list of every medication is scary, thank goodness no one experiences all the side effects, and some people don't experience any. Combining meds reduces the needed dose of each so you may end up with less side effects, not more. It doesn't always work that way, though, when you're adding a new med.

Gabapentin is a poor choice because it is absorbed so erratically; not only does the dose vary considerably from person to person but also from day to day for the same person, depending perhaps on the state of your digestive tract, I'm just guessing there. A better medication is pregabalin (Lyrica), or even better, gabapentin encarbil (Horizant) which turns into gabapentin inside the body. They are more expensive but perhaps worth a try - - if you're tight on funds, then you could wait til withdrawal is over, but if not, you might request a switch to Horizant immediately.

As for the taper schedule, I am sorry, I can't advise you on that, but a number of people here have managed their own tapers, and you could probably make up a schedule yourself that would work. Wait til you have reduced the Mirapex by say half before you introduce the new medication; it might just be wasted otherwise.

EDIT
and get your iron status checked! Your doctor should have maybe already done that? The usual plus ferritin. If your ferritin is below 100, you should supplement with oral iron unless there are indications that you might be susceptible to iron overload. If your ferritin is above 100, maybe you should still supplement with iron; ferritin is a non-specific marker that rises in the presence of inflammation, so a high ferritin kind of means nothing in terms of WED/RLS while a low ferritin means you have low iron stores somewhere in your body (probably your brain; WED/RLS is basically a brain iron deficiency).

Taking iron for some people can lower symptom severity. IV iron is even better.
Beth - Wishing you a restful sleep tonight
Click for info on WED/RLS AUGMENTATION & IRON
I am a volunteer moderator. My posts are not medical advice. My posts do not reflect RLS Foundation opinion.

Post Reply